Colorado, 2009

Hail in Colorado, April 29, 2009

April 29, 2009 · NWS BOU · 1 event in 1 county or zone

50 inches in diameter, southeast of Julesburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail, up to 1.50 inches in diameter, southeast of Julesburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 29, 2:40 PM MST, 7 hours 2 minutes earlier.

Area forecast discussion, Apr 29, 2:40 PM MST, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
340 PM MDT WED APR 29 2009

.SHORT TERM...EASTERLY SURGE HAD MOVED ACROSS THE PLAINS AROUND NOON
TODAY...INITIALLY STABILIZED PLAINS. THIS NOTED BY LACK OF CLOUDS
VIA SATELLITE. CURRENT LAPS CAPE VALUES SHOWING CAPE VALUES OF
400-600 J/KG...HIGHER AMOUNTS ALONG PALMER DIVIDE. THERE IS ALSO A
BUNCH OF CIN ACROSS THE FAR NORTHEAST PLAINS. LATEST RUC SHOWING
SOME LIGHT QPF ALONG URBAN CORRIDOR THROUGH 00Z...THEN A BIT IN
NORTHEAST CORNER AROUND 06Z. BASED ON CURRENT SATELLITE...NOT
CONVINCED ABOUT PRECIP CHANCES ALONG FRONT RANGE. THE LATEST NAM
HOLDS OFF ON THE QPF UNTIL AFTER 00Z AND CONFINES THE AREAS TO THE
NORTHEAST CORNER. MODELS DO SHOW A WAVE MOVING ACROSS WYOMING THIS
EVENING...WITH A WEAK FRONT MOVING INTO NORTHEAST COLORADO. SO BEST
CHANCE FOR PRECIPITATION TONIGHT WILL BE OVER THE NORTHEAST CORNER.
WILL KEEP THE CURRENT POPS GOING THERE. CANNOT RULE OUT A STORM
REACHING SEVERE LIMITS ACROSS THE FAR NORTHEAST CORNER EARLY THIS
EVENING IN THE CONVERGENCE AREA OF FRONT. LATEST NAM AND GFS STILL
SHOW THE DEVELOPMENT OF A CONVECTIVE COMPLEX DEVELOPING IN NEBRASKA
AFTER MIDNIGHT. DID KEEP THE POPS GOING AFTER MIDNIGHT FAR NORTHEAST
CORNER. BOUNDARY LAYER WIND AND HUMIDITY PROGS SUGGEST POTENTIAL FOR
LOW CLOUDS AND POSSIBLE FOG ACROSS PLAINS. WILL ADD A BIT MORE
CLOUDS TO THE PLAINS...BUT HOLD OFF ON ANY FOG AT THIS POINT. ON
THURSDAY...A COOLER AIRMASS WILL BE IN PLACE ACROSS PLAINS. ENOUGH
DAYTIME HEATING AND MOISTURE ACROSS MOUNTAINS AND FOOTHILLS TO
WARRANT KEEPING THE SLIGHT CHANCE GOING THERE. BUT LACK OF ANY UPPER
LEVEL DYNAMICS KEEPS THE CHANCES LOW. AS FOR PLAINS...FORECAST
SOUNDINGS SHOW AREA REMAINS CAPPED THROUGH THE DAY. THERE COULD BE
ENOUGH UPSLOPE ALONG FRONT RANGE AS WELL AS THE PALMER DIVIDE TO GET
A FEW STORMS GOING DURING THE AFTERNOON. THE NORTHEAST CORNER LOOKS
TOO CAPPED FOR ANY PRECIP...SO DROPPED THE POPS THERE. WITH COOLER
AIRMASS...LOWERED TEMPERATURE GRIDS A BIT.

.LONG TERM...FAIRLY STRONG WEST-NORTHWESTERLY FLOW ALOFT IS PROGGED
THURSDAY NIGHT...WITH IT BEING MORE ZONAL ON FRIDAY.  FRIDAY NIGHT
IT IS SOUTHWESTERLY BUT STILL FAIRLY STRONG.  BY SATURDAY
AFTERNOON...THE THREE MODELS HAVE A WEAK UPPER TROUGH/CLOSED LOW
AROUND...THE NAM HAS IS OVER SOUTHERN CALIFORNIA...THE ECMWF OVER
THE SOUTHEASTERN GREAT BASIN...THE GFS AND OPEN WAVE OVER COLORADO.
TIMING IS AN ISSUE.  THE QG VERTICAL VELOCITY FIELDS HAVE WEAK
UPWARD MOTION PROGGED FOR THE FORECAST AREA THURSDAY NIGHT THROUGH
SATURDAY.  IN THE LOWER LEVELS...THE NAM AND GFS HAVE UPSLOPE
BOUNDARY LAYER FLOW THURSDAY NIGHT AND FRIDAY.  FRIDAY NIGHT AND
SATURDAY MORNING...THE NAM KEEPS WEAK UPSLOPE GOING...THE GFS HAS
SOUTH-SOUTHEASTERLIES.  FOR MOISTURE...THE NAM HAS LOW LEVEL
MOISTURE OVER THE PLAINS AND FOOTHILLS THURSDAY NIGHT...THE GFS HAS
LESS AND MAINLY OVER THE EASTERN TWO-THIRDS OF THE PLAINS.  ON
FRIDAY...THE NAM HAS DEEP MOISTURE OVER MUCH OF THE FORECAST
AREA...EVEN THE MOUNTAINS BY THE AFTERNOON.  ON FRIDAY NIGHT AND
SATURDAY...THE NAM HAS VERY DEEP MOISTURE OVER ALL THE FORECAST
AREA.  THE GFS HAS CONSIDERABLY LESS THROUGH THOSE PERIODS...BUT IT
GETS BETTER BY SATURDAY AFTERNOON.  THE QPF FIELDS SHOW A BIT OF
MEASURABLE PRECIPITATION THURSDAY NIGHT AND FRIDAY...MAINLY OVER THE
EAST...AND MORE ON THE NAM.  BOTH HAVE MEASURABLE OVER MUCH OF THE
FORECAST AREA FRIDAY NIGHT AND SATURDAY...WITH THE NAM SHOWING
SIGNIFICANTLY MORE MIDNIGHT FRIDAY NIGHT THROUGH SATURDAY
AFTERNOON.  THERE IS SOME CAPE OVER THE PALMER RIDGE...SOUTHERN
FRONT RANGE FOOTHILLS...AND SOUTHWESTERN METRO AREA THURSDAY
EVENING.  LAPSE RATES ON THE CROSS SECTIONS HAVE A STRONG CAP IN
PLACE OVER THE PLAINS AND FOOTHILLS THURSDAY NIGHT THROUGH
SATURDAY...MORE SO ON THE NAM.  FOR POPS...NEED TO UP THINGS A BIT
AND WILL GO WITH 20%-40%S FOR ALL THE FORECAST AREA THROUGH THE
PERIODS.   CONSISTENCY BETWEEN THE MODELS IS QUITE AN ISSUE AT THIS
TIME AND PREVENTS HIGH POPS RIGHT NOW.  SNOW WILL BE RELEGATED TO
THE MOUNTAIN ZONES AT NIGHT MIXED WITH RAIN IN THE DAY.  LOOKS WARM
ENOUGH FOR ALL RAIN OVER THE PLAINS AT THIS TIME BOTH DAY AND
NIGHT.  FOR TEMPERATURES...FRIDAYS HIGHS ARE 6-10 C COOLER THAN
THURSDAYS.  SATURDAY IS WARMER THAN FRIDAY ON THE NAM...AND ABOUT
THE SAME ON THE GFS.  BOUNDARY LAYER...850MB...AND 700MB
TEMPERATURES DIFFER QUITE A BIT BETWEEN THE NAM AND GFS THROUGH THE
PERIODS.  FOR THE LATER DAYS...SUNDAY THROUGH WEDNESDAY...MODELS
MAINTAIN BASIC UPPER TROUGHINESS OVER THE FORECAST AREA ESPECIALLY
MONDAY AND TUESDAY...NORTHWESTERLY FLOW ALOFT ON THURSDAY.  WILL
KEEP SOME POPS GOING FOR MUCH OF THE PERIOD...AND WILL KEEP
TEMPERATURES AROUND SEASONAL NORMALS.

&&

.AVIATION...EASTERLY WINDS TO DECREASE BY 03Z...THEN SWITCH TO
DRAINAGE. A FRONT IS EXPECTED TO MOVE ACROSS THE AREA AROUND
06Z WITH WINDS SHIFING TO NORTHERLY. THOUGH VFR CONDITIONS ARE
EXPECTED TO PREVAIL...ILS CEILINGS ARE POSSIBLE THROUGH 12Z THURSDAY.
A SLIGHT CHANCE FOR STORMS AFTER 18Z...WITH GUSTY WINDS THE MAIN
THREAT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

D-L/KOOPMEINERS
Hazardous weather outlook, Apr 29, 9:49 AM MST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1049 AM MDT WED APR 29 2009

COZ030>051-301200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1049 AM MDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AFTER 3 PM EAST OF A
BRIGGSDALE TO KIOWA LINE...CONTINUING TONIGHT OVER THE FAR NORTHEAST
CORNER. A FEW STORMS COULD REACH SEVERE LIMITS THIS EVENING ACROSS
PHILLIPS...SEDGWICK AND EXTREME EASTERN LOGAN COUNTIES...WITH HAIL
UP TO ONE INCH IN DIAMETER...STRONG WINDS AND HEAVY RAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS...
FOOTHILLS...AND ADJACENT PLAINS ON THURSDAY.  AN UNSETTLED WEATHER
PATTERN WITH A COOLER AIRMASS AND MORE MOISTURE IS EXPECTED INTO THE
FORECAST AREA FROM THURSDAY NIGHT INTO EARLY NEXT WEEK.  THERE WILL
BE A CHANCE OR SLIGHT CHANCE OF PRECIPITATION FOR ALL THE FORECAST
AREA THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS FAR NORTHEAST COLORADO AFTER
6 PM THIS EVENING.

D-L/RJK

The radar

The Goodland radar (KGLD), 164 km away, was scanning. The volume nearest the first event began at 04:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sedgwick

When
April 29, 9:42 PM MST
Where
Sedgwick County, 14.72 mi SE of Julesburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.810, -102.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160795.